MAUDE Adverse Event Report: HEARTWARE, INC HEARTWARE® VENTRICULAR ASSIST SYSTEM; CIRCULATORY ASSIST SYSTEM

HEARTWARE, INC HEARTWARE® VENTRICULAR ASSIST SYSTEM; CIRCULATORY ASSIST SYSTEM
Catalog Number 1650
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/21/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.The instructions for use and patient manual include a reference guide for both visual and tone alarms including potential causes and actions to take.The patient manual outlines recommended practices for power management including expected battery behaviors and actions to take including replacement of devices which exhibit abnormal behavior.Additionally there is a warning to keep spare, fully charged batteries and back up controller available at all time.The steps and sequence for exchange of batteries and controllers are outlined.The instructions for use and patient manual outline the steps for handling and properly connecting power sources, including ensuring proper alignment, as well as instructions not to twist or force connections together in order to prevent damages.It is outlined to inspect the power connections and pins once a week, one at a time when changing the power source.A controller ac adapter and five batteries were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Log file analysis revealed four critical battery alarms logged between (b)(6) 2015.The reported "double disconnect" could not be confirmed; no controller power up or motor start event was logged during the analyzed period.The returned battery passed external visual inspection and functional testing.Log file analysis reveal a critical battery alarm involving this battery; the battery was attached during the event but did not trigger the alarm.The battery was able to provide power and did not disconnect as alleged in the complaint details.Additionally, no bent pins were observed.The reported event could not be replicated or confirmed at the bench level; the battery perform as per specification.With review of the reported information and analysis of the returned device with no confirmed malfunction, a root cause cannot be determined.Heartware has opened an internal investigation to evaluate these types of issues.Heartware will submit a supplemental report when new facts arises which materially alters information submitted in a previous mdr report.This is five of six reports (3007042319-2015-01958, 3007042319-2015-01959, 3007042319-2015-01960, 3007042319-2016-00196, 3007042319-2016-00197 and 3007042319-2016-00198) submitted for devices related to the same event.
 
Event or Problem Description
The site reported that this patient had multiple "battery problems" including double disconnects.Per manufacturer's representative the site was requested to have the come in to clinic with all of his equipment.The patient felt like he had two power sources connected.It was further clarified by the manufacturer's representative that the double disconnects referred to controller power up and motor start and there was not power switching between two power sources while connected.The manufacturer's representative spent time with the patient in the clinic and manufacturing engineers.Each battery was review with a "microscopic camera".Each piece of equipment including was examined and the ac adapter and batteries were replaced as several bent pins noted in these devices.The controller was examined and was cleaned by the manufacturer's representative with no damage seen.Time was spent going over with the patient how to make a good connection and disconnection.

Brand Name
HEARTWARE® VENTRICULAR ASSIST SYSTEM
Common Device Name
CIRCULATORY ASSIST SYSTEM
Manufacturer (Section D)
HEARTWARE, INC
14400 nw 60th avenue
miami lakes FL 33014 3105
MDR Report Key5363425
Report Number3007042319-2016-00197
Device Sequence Number776318
Product Code DSQ
UDI-Device Identifier00888707000079
UDI-Public010088870700007911140913
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Report Date (Section B) 07/21/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/13/2015
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2015
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4) - BATTERY